Over the past several months, my medications have kept my moods stable. I have felt myself collected, on firm and steady ground, without any major mood swings or breakthrough episodes of mania or depression. Things have been good. However, a disturbing side effect began to rear its head some months ago, and, recently, it has become so severe that I've had to adjust the dosage of my meds. That side effect? Narcolepsy.
Okay, maybe I'm exaggerating a little. I don't know the clinical diagnostic criteria for narcolepsy, nor have I been diagnosed as having such. All I know is, I'll be fine, and then I can't keep my eyes open. Like, literally CANNOT keep them open. It doesn't matter if I'm standing, sitting, working, relaxing, carrying C, or even DRIVING (this is what gets so scary). I have become addicted to caffeine again in my attempts to overcome the overwhelming fatigue that hits suddenly and quickly makes me comatose. Even large doses of caffeine only dull the effects. I have fallen asleep in classes, and I have fallen asleep numerous times behind the wheel before I could get safely pulled over.
So, in an effort to protect not only myself but all the other good people who might be on the roads I drive, we have decreased the dosage of my primary mood stabilizer, Geodon. It's been about three days since I started the new dose, and last night, it hit me HARD. I take my pills at bedtime so any drowsiness will be put to good use as I settle in for the night, but at medication time, I started getting sweaty and shaky. My heart was racing, I couldn't catch my breath, and my thoughts went into a tailspin. I swear, I was hearing myself think at a hundred words a second, and none of it was in English. (I'm not claiming it was in any real language, mind you--I don't think I secretly know any other languages, nor do I believe it was any form of speaking in tongues, but the words that I was thinking--VERY LOUDLY--were definitely NOT English words.) My stomach ached, and I was on the verge of tears. I felt like I was dying. Every instinct in my body was screaming at me to go take another Geodon to increase the amount in my system, to combat the withdrawals. Of course, while trying to decrease a dose, taking extra medication doesn't do any good. Besides, there was no way to take a pill and get anything other than MORE than my previous dose, and who knows what effect that might have? For about an hour, while I waited for the evening's pills to kick in, I sat in bed and wished that I would die. Then, as suddenly as it started, the symptoms vanished, and I was able to enjoy a little television with the hubby before I rolled over to go to sleep.
We're not sure how effective this lower dose will be at controlling my moods. We're also not entirely sure that decreasing the dose will stop the frightening narcolepsy-like side effects. If the lower dose doesn't work, for whatever reason, I will have to change medications and begin again the arduous task of finding the right dose of the right medication. That means months of trial and error, of feeling like I'm walking a tightrope over a pit of bleak insanity, of struggling just to get through my day-to-day tasks. It's not something I want to go through again. Ever. It's a miserable process, to be sure. I'm hoping that, after these first few weeks of adjusting to the new dose, I'll be able to control my moods without falling asleep at inopportune times, and the withdrawal symptoms will cease. In the mean time, I am fortunate to have a strong and understanding husband to support me, to hold me, and to reassure me that these feelings will pass, and I'm not going to die.
To anyone who thinks that living with bipolar disorder is easy, let me assure you, it is not. Then again, living without bipolar disorder probably isn't so easy, either. We're all in this together.
Edit: It's only fair of me to point out the one positive side effect of this change in my medication: My appetite has decreased remarkably. I'm forgetting to eat, which means I'm not overeating for a change, which is always a good thing. We'll see how long THAT lasts, though. ;)